Hail, Seward
- When
- August 23, 6:09 PM CST
- Where
- Seward County, 4.09 mi WNW of Kismet
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.220, -100.770
An MCS moved across the region during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS moved across the region during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 5:27 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 627 PM CDT Fri Aug 23 2019 ...Updated aviation discussion... .UPDATE... Issued at 513 PM CDT Fri Aug 23 2019 Have updated the forecast to extend the areal coverage of the ongoing Flash Flood Watch. Heavy rain has been occurring over central Kansas in the Hays-Larned-St John corridor this afternoon. This will increase the potential for flooding later tonight when if additional heavy rainfall occurs over the same area. && .SHORT TERM...(This afternoon through Saturday night) Issued at 1150 AM CDT Fri Aug 23 2019 Remaining stratus was eroding at midday, leaving behind a cumulus and stratocumulus field through this afternoon. SE winds will increase in strength this afternoon, gusting over 30 mph at times, as shortwave approaches from the NW, and the pressure gradients tighten. Moisture and instability will be maintained by this SEly boundary layer flow, setting the table for a round of convection tonight. Until then, despite increasing CAPE, most locations will remain dry with triggering mechanisms limited. That said, with unexpected convection firing along the I-70 corridor late this morning, moist unstable SEly flow may generate a storm or two just about anywhere through 7 pm. High confidence of MCS development over SW KS tonight, as a shortwave approaches from the west, rotating around the primary trough in the northern Rockies. Thunderstorms are expected to be along the CO/KS border by 7 pm, and CAPE/shear will support some supercell structures with this initial activity. As such, the threat for hail up to 2 inches is expected to remain west of US 83. The threat for damaging winds to 70 mph will increase this evening west of US 283, as bowing segments evolve with the evolving MCS. Included a mention of damaging winds in the grids this evening across the western zones. The quandary is...it appears quite possible there may be two MCSs, one that focuses on WFO Goodland's area and the I-70 corridor, and another that focuses on the southern zones, south of US 50, near the Oklahoma border. This bimodal distribution is a real possibility, as several models are suggesting it. For this reason, pop grids were maintained in the likely category (as opposed to definite) as some areas may very well be missed by the rainfall. All that said, 12z NAM and the global GFS/ECMWF are very wet tonight into Saturday morning, and model signals with excessive QPF are apparent. Rainfall amounts of 1-2 inches will be common where storms decide to track, with localized amounts of 4-5 inches possible. After collaborating with neighboring WFOs, issued a flash flood watch from 7 pm Fri through 7 am Saturday for the NE zones. Soils are saturated from heavy rains in this region over the past week, and rapid efficient runoff is expected tonight. Initial shortwave and accompanying MCS will be exiting the eastern zones early Saturday. With residual outflow boundaries, carried pops in the grids throughout daylight Saturday, as suggested by the GFS/ECMWF QPF fields. Secondary shortwave arrives in the NW flow Saturday afternoon, and will ignite another round of convection Saturday evening. Convective evolution Saturday will depend much on what happens tonight, but model consensus is the second MCS will favor central Kansas Saturday night. The eastern zones (east of US 283) will be most at risk for strong to severe convection and locally heavy rain late Saturday. .LONG TERM...(Sunday through Friday) Issued at 207 PM CDT Fri Aug 23 2019 Secondary shortwave and attendant MCS is shown by 12z ECMWF to be across central Kansas, impacting the eastern zones, early Sunday. This complex will track SE into SE KS late Sunday, with modestly increasing heights, a clearing sky, and dry conditions across SW KS. With the added sunshine and a modest increase in thicknesses, slightly warmer temperatures are expected Sunday afternoon, with highs in the upper 80s/lower 90s across the central/western zones. This is just about normal for late August, with thunderstorm outflow likely keeping the eastern counties in the mid 80s. Trough is consistently progged by the models to swing through the northern plains on Monday, with an accompanying cold front and northerly wind shift expected in SW KS. Most organized convection initiated by this boundary is expected to focus SE of SW KS, but it is close enough to keep some modest pops across the SE zones Monday evening/night. Temperatures slightly cooler Monday, lower 80s north to lower 90s south. Continued cooling is expected on Tuesday, as weak Canadian high pressure builds southward through the central Plains. With modest cool and dry advection, Tuesday afternoon will be pleasant, with afternoon highs only in the lower 80s per 12z MEX guidance and the NBM max T grids. With the incoming airmass of Canadian origin, dewpoints will ease back down through the 50s, for a refreshing preliminary taste of fall. Believe NBM pop grids in the Tuesday time frame are overdone, with 12z ECMWF solution dry through daylight Tuesday, and MEX pops <15%. Expect temperatures to remain mild Wednesday, in the low to mid 80s, as weak cool surface high pressure holds onto control. 12z ECMWF and MEX guidance show a warming trend in afternoon temperatures Thursday and Friday, followed by the next, stronger cold front Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 626 PM CDT Fri Aug 23 2019 Thunderstorms continue to develop across central and southwest Kansas and farther west into eastern Colorado. Storms will continue to develop through this evening with clusters of storms impacting the terminals through the evening and overnight hours. Main impacts will be outflow wind gusts up to 50 knots. Most of the thunderstorm activity will be moving east of the terminals after 06-08z. MVFR to IFR stratus is expected to develop as the storms move out with cigs lifting through the morning hours on Saturday. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 84 64 90 / 80 50 50 20 GCK 63 85 62 89 / 80 30 30 0 EHA 63 93 62 93 / 40 10 20 0 LBL 63 90 64 90 / 80 20 40 0 HYS 66 80 64 83 / 70 50 50 20 P28 69 84 66 86 / 70 50 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ030-031- 043>046-064>066-079-081. && UPDATE...Gerard SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Fri Aug 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Fri Aug 23 2019 /217 AM MDT Fri Aug 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop in eastern Colorado and move through western Kansas mainly after 5 PM. Wind gusts 60 mph or more will be possible with the storms along with a risk of hail up to ping pong size. There could also be heavy rains which could lead to localized flash flooding. Day 1 Hazards ------------- * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Marginal risk of severe storms will be possible on Saturday with the possibility of hail size to quarters and wind gusts to 50 mph. Days 2-7 Hazards ---------------- * Saturday - Lightning: Elevated risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
439 PM CDT Fri Aug 23 2019
KSZ065-066-079-232230-
Stafford KS-Pawnee KS-Edwards KS-
439 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...
SOUTHWESTERN STAFFORD...EAST CENTRAL EDWARDS AND NORTHWESTERN PRATT
COUNTIES UNTIL 530 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zook, moving southeast at 20 mph.
Torrential rainfall and localized flooding is expected.
Wind gusts to 50 mph are possible.
Hail to penny size is possible.
Large accumulations of small hail are possible.
Locations impacted include...
St. John, Macksville, Belpre, Zook and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3782 9899 3783 9901 3781 9902 3810 9919
3820 9900 3800 9869
TIME...MOT...LOC 2138Z 324DEG 16KT 3807 9903
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
538 PM CDT Fri Aug 23 2019
KSZ066-079>081-232330-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
538 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...NORTHWESTERN
BARBER...SOUTHERN STAFFORD...SOUTHEASTERN EDWARDS AND WESTERN PRATT
COUNTIES UNTIL 630 PM CDT...
At 537 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. John to near Greensburg. Movement was
southeast at 20 mph.
Locally heavy rainfall and frequent lightning are expected.
Hail up to one half inch is possible.
Wind gusts to 50 mph are possible.
Locations impacted include...
Pratt, St. John, Stafford, Greensburg, Haviland, Iuka, Cullison,
Byers, Hopewell, Wellsford, Croft, Dillwyn and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3747 9898 3747 9901 3744 9901 3740 9906
3755 9936 3805 9878 3794 9847
TIME...MOT...LOC 2237Z 294DEG 12KT 3797 9877 3758 9923
TURNERSpecial Weather Statement National Weather Service Dodge City KS 603 PM CDT Fri Aug 23 2019 KSZ063-076-232345- Finney KS-Haskell KS- 603 PM CDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND NORTH CENTRAL HASKELL COUNTIES UNTIL 645 PM CDT... At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near Plymell, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm is expected to intensify and become severe. Stay tuned for warnings. Locations impacted include... Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3772 10107 3788 10107 3793 10079 3771 10077 TIME...MOT...LOC 2302Z 268DEG 12KT 3781 10099 TURNER
Special Weather Statement National Weather Service Dodge City KS 638 PM CDT Fri Aug 23 2019 KSZ076-077-086>088-240045- Gray KS-Seward KS-Meade KS-Clark KS-Haskell KS- 638 PM CDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD...MEADE... SOUTHWESTERN GRAY...SOUTHEASTERN HASKELL AND SOUTHWESTERN CLARK COUNTIES UNTIL 745 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near Plains, or near Meade State Park, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Meade, Montezuma, Kismet, Englewood, Meade State Park, Missler and Plains. LAT...LON 3730 10094 3764 10042 3701 9993 3700 10072 TIME...MOT...LOC 2337Z 241DEG 20KT 3720 10056 FINCH
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Fri Aug 23 2019
KSZ080-081-089-090-240045-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
650 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHERN
BARBER...NORTHEASTERN COMANCHE AND SOUTHERN PRATT COUNTIES UNTIL 745
PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Coats, moving southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pratt, Medicine Lodge, Sawyer, Isabel, Coats, Lake City, Sun City,
Croft and Belvidere.
LAT...LON 3726 9866 3718 9915 3745 9916 3770 9866
3756 9846 3739 9846 3738 9835
TIME...MOT...LOC 2350Z 325DEG 15KT 3752 9879
FINCHSpecial Weather Statement
National Weather Service Dodge City KS
705 PM CDT Fri Aug 23 2019
KSZ081-090-240100-
Pratt KS-Barber KS-
705 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES UNTIL 800 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sawyer, moving southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge, Hardtner, Sharon, Sawyer, Isabel, Lake City and Sun
City.
LAT...LON 3700 9865 3700 9871 3736 9900 3737 9900
3756 9860 3745 9846 3739 9846 3738 9839
3735 9835 3717 9835
TIME...MOT...LOC 0004Z 330DEG 25KT 3741 9869
GERARDThe Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Two to three inch diameter tree branches were broken by the high wind.
Water was over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854168, 854169, 854170, 854171, 854172, 854174.